Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2001 Dec;35(12):1540-7.

Peripheral neuropathy associated with fluoroquinolones.

Author information

  • Departments of Family and Preventive Medicine, and Psychiatry, University of California, San Diego, La Jolla, CA, USA. jacohen@ucsd.edu

Abstract

OBJECTIVE:

To survey cases of fluoroquinolone-associated adverse events that included peripheral nervous system (PNS) symptoms posted on Internet Web sites.

METHODS:

Cases were obtained with the assistance of members of Web sites formed by people sustaining fluoroquinolone-related events. Information obtained met the standards of MedWatch, and each reported case was assessed using the Naranjo probability scale.

RESULTS:

In contrast to previous reports suggesting that fluoroquinolone-associated PNS events are mild and short-term, 36 of the 45 cases reported severe events that typically involved multiple organ systems. Although many newer cases are still evolving, symptoms had lasted more than three months in 71% of cases and more than one year in 58%. Onset of adverse events was usually rapid, with 15 (33%) events beginning within 24 hours of initiating treatment, 26 (58%) within 72 hours, and 38 (84%) within one week. Sixty courses of fluoroquinolones were prescribed: levofloxacin (n = 33 cases), ciprofloxacin (n = 11), ofloxacin (n = 6), lomefloxacin (n = 1), trovafloxacin (n = 1); in eight cases the same antibiotic was prescribed twice.

CONCLUSIONS:

These cases suggest a possible association between fluoroquinolone antibiotics and severe, long-term adverse effects involving the PNS as well as other organ systems. The severity of these cases may reflect a different population than typically reported to drug companies or MedWatch, which often originate from healthcare providers. In contrast, Internet Web sites may provide a forum for patients experiencing adverse effects that have not resolved promptly. Further study is warranted. Meanwhile the occurrence of PNS symptoms during fluoroquinolone therapy should prompt immediate discontinuation of the agent used.

Comment in

PMID:
11793615
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk